SALT LAKE CITY — The Utah Department of Health says health agencies and health care providers are investigating several more cases of severe lung illnesses in people who vape nicotine or THC products.
The announcement brings to 35 the total number of suspected vaping-related lung disease in Utah. The department also said it is investigating 12 more potential cases.
Patients who contract severe lung illnesses, as tracked by health officials, experience symptoms that include cough and shortness of breath. Others include chest pain, fatigue, nausea and vomiting.
Almost all affected patients report a recent history of vaping either nicotine or THC products. In some cases, patients reported vaping both nicotine and THC.
The Department of Health says that patients have improved with treatment. But it is unknown whether the patients will experience long-term health benefits.
Several chemicals being examined
Utah health officials, the Food and Drug Administration (FDA) and other state laboratories are testing samples for the presence of many different chemicals. These including nicotine, THC and other cannabinoids, cutting agents/diluents and other additives, pesticides, opioids, poisons, heavy metals, and toxins.
Preliminary results from the Utah samples are consistent with those reported by the Centers for Disease Control and Prevention (CDC) and samples tested by the FDA. Health officials say there is no product or brand associated with these lung illnesses. Many Utah patients report using multiple vaping products in the weeks preceding their illness.
Vitamin E acetate
Utah public health workers are testing products marketed as nicotine e-liquids and THC cartridges.
THC, or tetrahydrocannabinol, is a psychoactive component of the marijuana plant. Several THC cartridge samples tested in Utah also contained Vitamin E acetate. Vitamin E acetate is found in topical products like lotion. It’s also found in dietary supplements. But data are limited regarding its effects after inhalation.
There is currently insufficient evidence to conclude either THC cartridges or Vitamin E acetate is the cause of lung injury in these cases.
Today’s Top Stories
- Latest E. coli outbreak spreads to Utah
- Scientists say vodka from Chernobyl’s exclusion zone is safe to drink
- Teens are binge drinking more than ever
- Susan Powell can’t be in Nutty Putty Cave, investigators say
- Storm clean up efforts from wind damage is bringing communities together
- Utah agriculture and food: cook any seeds you receive from China
- The original Gerber Baby just turned 93
- Passengers stuck on Amtrak train for about 20 hours finally on their way
- Grant Averill – Woods Cross Elementary School
- Knolls Fire Update: Evacuation order lifted but still possible, only 25% contained